Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

MathSciNet review: 1567471
Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Lamberto Cesari
Title: Optimization—Theory and applications, Problems with ordinary differential equations
Additional book information: Applications of Mathematics, vol. 17, Springer-Verlag, New York, 1983, xiv + 542 pp., $68.00. ISBN 0-3879-0676-2.

References [Enhancements On Off] (What's this?)

  • Gilbert A. Bliss, Lectures on the Calculus of Variations, University of Chicago Press, Chicago, Ill., 1946. MR 0017881
  • Jürgen Guddat, Hubertus Th. Jongen, Bernd Kummer, and František Nožička (eds.), Parametric optimization and related topics, Mathematical Research, vol. 35, Akademie-Verlag, Berlin, 1987. Papers from the international conference held in Plaue, October 7–12, 1985. MR 909718
  • L. Cesari, Optimization with partial differential equations (to appear).
  • L. Cesari, J. R. La Palm, and D. A. Sánchez, An existence theorem for Lagrange problems with unbounded controls and a slender set of exceptional points, SIAM J. Control 9 (1971), 590–605. MR 0308889
  • Frank H. Clarke, Necessary conditions for a general control problem, Calculus of variations and control theory (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1975; dedicated to Laurence Chisholm Young on the occasion of his 70th birthday), Publ. Math. Res. Center Univ. Wisconsin, No. 36, Academic Press, New York, 1976, pp. 257–278. MR 0638210
  • Frank H. Clarke, The generalized problem of Bolza, SIAM J. Control Optim. 14 (1976), no. 4, 682–699. MR 412926, DOI
  • A. F. Filippov, On some questions in the theory of optimal regulation: existence of a solution of the problem of optimal regulation in the class of bounded measurable functions, Vestnik Moskov. Univ. Ser. Mat. Meh. Astr. Fiz. Him. 1959 (1959), no. 2, 25–32 (Russian). MR 0122650
  • Alain Ghouila-Houri, Sur la ǵnéralisation de la notion de commande d’un système guidable, Rev. Française Informat. Recherche Opérationnelle 1 (1967), no. 4, 7–32 (French). MR 0222743
  • E. Goursat, Cours d'analyse mathématique, Tome III, 5th. ed., Gauthiers-Villars, Paris, 1942. E. J. McShane, Some existence theorems in the calculus of variations. I-V, Trans. Amer. Math. Soc. 44 (1938), 428-453; ibid. 45 (1939), 151-216.
  • E. J. McShane, Generalized curves, Duke Math. J. 6 (1940), 513–536. MR 2469
  • E. J. McShane, Existence theorems for Bolza problems in the calculus of variations, Duke Math. J. 7 (1940), 28–61. MR 3479
  • Lucien W. Neustadt, A general theory of minimum-fuel space trajectories, J. SIAM Control Ser. A 3 (1965), 317–356. MR 188840
  • Lucien W. Neustadt, An abstract variational theory with applications to a broad class of optimization problems. II. Applications, SIAM J. Control 5 (1967), 90–137. MR 0237210
  • Lucien W. Neustadt, Optimization, Princeton University Press, Princeton, N. J., 1976. A theory of necessary conditions; With a chapter by H. T. Banks. MR 0440440
  • L. S. Pontrjagin, V. G. Boltjanskiĭ, R. V. Gamkrelidze, and E. F. Miščenko, Matematicheskaya teoriya optimal′nykh protsessov, Gosudarstv. Izdat. Fiz.-Mat. Lit., Moscow, 1961 (Russian). MR 0166036
  • Raymond W. Rishel, An extended Pontryagin principle for control systems whose control laws contain measures, J. SIAM Control Ser. A 3 (1965), 191–205. MR 187980
  • Emilio Roxin, The existence of optimal controls, Michigan Math. J. 9 (1962), 109–119. MR 136844
  • W. W. Schmaedeke, Optimal control theory for nonlinear vector differential equations containing measures, J. SIAM Control Ser. A 3 (1965), 231–280. MR 189870
  • L. Tonelli, Sugli integrali del calcolo delle variazioni in forma ordinaria, Ann. Scuola Norm. Sup. Pisa (2) 3 (1934), 401-405. F. A. Valentine, The problem of Lagrange with differential inequalities as added side conditions, Contributions to the Calculus of Variations, 1933-1937, Univ. of Chicago Press, Chicago, 1937, pp. 407-448.
  • J. Warga, Relaxed variational problems, J. Math. Anal. Appl. 4 (1962), 111–128. MR 142020, DOI
  • J. Warga, Minimizing variational curves restricted to a preassigned set, Trans. Amer. Math. Soc. 112 (1964), 432–455. MR 164840, DOI
  • J. Warga, Variational problems with unbounded controls, J. SIAM Control Ser. A 3 (1965), 424–438. MR 194951
  • J. Warga, Optimal control of differential and functional equations, Academic Press, New York-London, 1972. MR 0372708
  • J. Warga, Necessary conditions without differentiability assumptions in optimal control, J. Differential Equations 18 (1975), 41–62. MR 377655, DOI
  • T. Ważewski, Sur une généralisation de la notion des solutions d’une équation au contingent, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 10 (1962), 11–15 (French). MR 153944
  • T. Ważewski, Sur les systèmes de commande non linéaires dont le contredomaine de commande n’est pas forcément convexe, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 10 (1962), 17–21 (French). MR 153945
  • L. C. Young, Generalized curves and the existence of an attained absolute minimum in the calculus of variations, C. R. Sci. Lettres Varsovie, C III 30 (1937), 212-234.
  • L. C. Young, Lectures on the calculus of variations and optimal control theory, W. B. Saunders Co., Philadelphia-London-Toronto, Ont., 1969. Foreword by Wendell H. Fleming. MR 0259704

Review Information:

Reviewer: J. Warga
Journal: Bull. Amer. Math. Soc. 9 (1983), 396-401